Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 8, 2021El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 8, 2021, 4:33 PM MDT for El Paso County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 4:33 PM MDT (22:33 UTC)
Expired
Jul 8, 2021, 5:15 PM MDT
In force
42 min
Issued by
NWS Pueblo, CO

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 63 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
3185 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

692 
WWUS85 KPUB 082233
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
433 PM MDT Thu Jul 8 2021
 
COZ083-085-086-082315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
433 PM MDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...
SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 515 PM
MDT...

At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Fort Carson, or 14 miles south of Colorado
Springs, moving southeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central
Fremont, southwestern El Paso and northwestern Pueblo Counties.

LAT...LON 3848 10458 3838 10488 3862 10502 3860 10498
      3862 10495 3861 10494 3862 10493 3864 10494
      3863 10491 3865 10490 3866 10492 3867 10489
      3870 10489 3870 10487 3871 10488 3874 10484
TIME...MOT...LOC 2233Z 331DEG 14KT 3863 10490 

$$

EP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 8, 2:58 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 8, 2:58 PM MDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
258 PM MDT Thu Jul 8 2021

.SHORT TERM...(This evening through Friday)
Issued at 258 PM MDT Thu Jul 8 2021

Currently...A bit more convective activity over the higher terrain
this afternoon as was expected, given the increase in mid and high
level atmospheric moisture coupled with very hot temps. As of 2 PM,
temps have warmed into the 80s for the high valleys, and upper 80s
to near 100F for the plains.

Tonight and Tomorrow...The upper level high pressure ridge centered
over the AZ/UT border will move very little over the next 24 hours,
though it will flatten out slightly into tomorrow as an upper
shortwave crosses the Pacific NW and northern Rockies. Activity this
aftn over the higher terrain will remain isolated but will linger
until 8 PM, then diminish with the loss of solar insolation. Skies
are expected to become mostly clear overnight, but forecast minimum
temps are going to be a bit warmer across the plains tonight. Look
for convection to fire once again over the higher terrain between
noon and 2 PM tomorrow, with an emphasis over the central mts and
Pikes Peak region. Of course, flash flooding will once again be a
concern if a storm were to affect a burn scar.

Overnight low temps tonight will be a bit warmer across the eastern
plains, with readings in the 60s to near 70F. The high valleys will
be very similar to past nights, with lows in the 50s. Plan on a very
hot day tomorrow as the mercury climbs into the upper 80s to mid 90s
for the high valleys, and 95-105F for the plains. At those levels,
many locations will be at or near record highs for the day. Moore

.LONG TERM...(Friday night through Thursday)
Issued at 258 PM MDT Thu Jul 8 2021

Friday Evening through Sunday:

Upper level anticyclone remains over the Great Basin region
throughout the long term forecast period, which isn't great for
precipitation chances, as PWAT values over the mountains is expected
to be at or around 0.5" through the entire column. The GFS' wet bias
is showing up in the model data for Friday evening - sure there may
be some scattered showers over the mountains and the Palmer Divide,
but the overall coverage, but not to the extent that the GFS is
resolving. CAPEs will generally be below 1000 J/kg, but there is an
opportunity for a stronger storm over the Palmer.

A cold front is expected to pass over the region on Saturday
morning, leading to gusty northerly winds over the plains and a drop
in high temperatures on Saturday afternoon over the plains. Directly
behind the front there is the opportunity for isolated
thunderstorms, but the lack of moisture behind the front will keep
thunderstorm limited, even as it interacts with the mountains. High
temperatures over the mountain valleys will be still above average as
the front will not bring the cooler air to those locations.  High
temperatures will be in the upper 80s to low 90s over the plains and
the mountain valleys, whereas Lake, Teller, and northern El Paso
Counties will be in the 70s.

Sunday will also remain primarily dry as the upper level ridge
propagates to the northwest. There may be some isolated to scattered
thunderstorms over the mountains during the afternoon. Otherwise,
similar temperatures to what is expected on Saturday are on expected
on Sunday, with the mountain valleys cooling off by around 5F.

Monday through Thursday:

More widespread convection will trend through the rest of the week
as the upper level anticyclone slowly propagates to the east again
and shortwaves embedded in the anticyclone move over Colorado. By
Tuesday and Wednesday, more widespread thunderstorm coverage is
possible and a higher chance for flash flooding over burn scars.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 258 PM MDT Thu Jul 8 2021

VFR conditions anticipated across the forecast area over the next 24
hrs, including the three main TAF sites of KCOS, KPUB and KALS.
There is an isolated shot of a shower or thunderstorm moving across
the Pikes Peak region and the Palmer Divide, which could impact
KCOS, but chances are very low so did not mention in the TAF. Less
of a chance for KPUB and KALS. Any storms that do develop will most
likely produce gusty winds to 35-40 kts and cg ltg. Moore

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...SKELLY
AVIATION...MOORE
Hazardous weather outlook, Jul 8, 11:15 AM MDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1115 AM MDT Thu Jul 8 2021

COZ058>089-093>099-091300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1115 AM MDT Thu Jul 8 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible this afternoon into the
early evening over the mountains. There will be a slight chance for
this activity to spread toward the Interstate-25 corridor of El Paso
County and vicinity during the evening, before this activity
dissipates. Very isolated strong wind gusts could accompany showers
and storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Record high or near record high temperatures are anticipated over
the region on Friday. In addition, isolated thunderstorms will
be possible mainly in mountains on this day. Locally strong gusty
winds will be possible with the storms.

From Saturday into Monday, isolated thunderstorms will be possible
in the mountains. Gusty winds will be possible with the storms.

For Tuesday and Wednesday, showers and thunderstorms will be
scattered in the mountains, and isolated on the plains. Gusty
winds and small hail will be possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed this afternoon or tonight.

27/SKELLY

In the hours before

Special weather statement, Jul 8, 1:33 PM MDT, 3 hours before
Special Weather Statement
National Weather Service Pueblo CO
133 PM MDT Thu Jul 8 2021

COZ060>063-076-082015-
Central Chaffee County Below 9000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
133 PM MDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAFFEE AND
NORTHWESTERN FREMONT COUNTIES UNTIL 215 PM MDT...

At 133 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nathrop, or 22 miles north of Decker Burn Scar, moving southeast at
15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Salida, Buena Vista, Poncha Springs and Nathrop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3884 10607 3856 10586 3846 10617 3877 10628
TIME...MOT...LOC 1933Z 336DEG 12KT 3874 10615

MOORE
Special weather statement, Jul 8, 1:47 PM MDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
147 PM MDT Thu Jul 8 2021

COZ065-066-069-082030-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
147 PM MDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RIO GRANDE AND SOUTH
CENTRAL SAGUACHE COUNTIES UNTIL 230 PM MDT...

At 147 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of La Garita, or 42 miles southwest of Decker Burn
Scar, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Garita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3788 10654 3801 10645 3797 10615 3770 10631
TIME...MOT...LOC 1947Z 294DEG 11KT 3792 10642

MOORE
Special weather statement, Jul 8, 4:33 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
433 PM MDT Thu Jul 8 2021

COZ083-085-086-082315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
433 PM MDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...
SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 515 PM
MDT...

At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Fort Carson, or 14 miles south of Colorado
Springs, moving southeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of east central
Fremont, southwestern El Paso and northwestern Pueblo Counties.

LAT...LON 3848 10458 3838 10488 3862 10502 3860 10498
      3862 10495 3861 10494 3862 10493 3864 10494
      3863 10491 3865 10490 3866 10492 3867 10489
      3870 10489 3870 10487 3871 10488 3874 10484
TIME...MOT...LOC 2233Z 331DEG 14KT 3863 10490

EP

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:33 PM MDTSpecial Weather StatementPUBChaffee42 min
Jul 8, 1:47 PM MDTSpecial Weather StatementPUBSaguache43 min
Jul 8, 2:17 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano2 hr

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.